Alert archive / Maine / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 12, NWS Caribou, ME

May 22, 2022Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at May 22, 2022, 6:13 PM EDT for Penobscot County, Maine. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2022, 6:13 PM EDT (22:13 UTC)
Expired
May 22, 2022, 6:24 PM EDT
In force
11 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Penobscot County, ME

The radar

The Caribou radar (KCBW), 97 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:13 PM EDTSevere Thunderstorm WatchSPC7 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:49 PM EDT, 24 minutes earlier.

Area forecast discussion, May 22, 5:49 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
549 PM EDT Sun May 22 2022

.SYNOPSIS...
A cold front will cross the area tonight. High pressure will
build in from the west on Monday and crest over the area Tuesday
into Wednesday. A warm front will lift northward across the
area Thursday into Friday. A cold front is expected to cross the
area Friday night.

&&

.NEAR TERM /THROUGH MONDAY/...
548 PM... Severe thunderstorm watch 262 continues in effect
until 10 pm. No significant changes to ongoing forecast.

General Discussion:
Surface low pressure passing northwest of the area will continue
to move northeast this evening, bringing a cold front through
the area. Showers and scattered thunderstorms are expected ahead
of and with the front, some of which could be strong. PWATs over
1.5 inches ahead of the front, a deep warm cloud layer in excess
of 10,000 feet, and heavy rainfall over much of the area
yesterday will lead to a threat of localized flash flooding with
any heavier or training thunderstorms this evening. The cold
front will quickly move through the area between about 2-6z,
with shower and thunderstorm chances quickly diminishing after
6z. Low temperatures tonight will be much cooler across the
north and west, with the cooler spots of the North Woods
dropping to near 40. Mostly sunny skies are expected on Monday
with much drier conditions. High temperatures will range from near
60 across the north to near 70 for Bangor and Downeast Maine.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
Northerly flow lightens as high pressure begins to encroach fm
Quebec. Skies wl clear acrs the area Mon night into Tue morning with
mins dipping below frzg acrs the deeper vlys of the north and m30s
over other locations to the north of the interstate. Frost wl be
possible in areas over the north through daybreak.

Tuesday will feature dry with temps rising to near normal with highs
in the 60s acrs most of the area. The exception likely to be coastal
counties with a sea breeze kicking in during the afternoon.

High pressure builds offshore late Tue night into Wed as a weak
northern stream boundary approaches the area. It wl slowly fizzle as
it does only to return north as a warm front with temps rising into
the 70s in the afternoon with the exception of the coast.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Wmfnt will lift thru the region thru the end of the week bringing
showers to the region as it moves up Thu and Thu night. Latest model
guidance has CWA in warm sector on Fri with cold front extending fm
sfc low near James Bay down into the Great Lakes. Cannot rule out
thunder Fri afternoon and evening but still plenty of time to narrow
down timing of tstms. Will also need to intro low clouds and fog
with a stable marine layer on Fri morning but will await for
guidance to come into a little better agreement. Fropa occurs Sat
morning though upr trof lingers drg the day Sat, leading to cooler
temps and cold pool showers possible in the afternoon.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: VFR/MVFR this evening with tempo IFR in showers and
thunderstorms, some of which may be strong this evening. LLWS is
possible southeast of a BGR-HUL line briefly this evening.
Conditions improve to VFR from NW to SE late tonight through
Monday. S winds 5 to 15 kts this evening, becoming NW 5 to 15
kts with gusts up to 25 kts tonight into Monday.

SHORT TERM:
Monday night-Wednesday night...VFR. N 5kt thru Tue becoming SSW
5-10kts Wed.

Thursday...VFR lowering to IFR in low cigs in the afternoon. S 5-
15kts.

&&

.MARINE...
NEAR TERM: Winds and seas will remain below SCA levels through
Monday. Visibility reductions are possible in patchy fog through
tonight. Isolated thunderstorms are possible tonight.

SHORT TERM: Winds and seas will remain below SCA levels until the end
of the week. Visibilities likely to be reduced in fog Thursday into
Friday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...TWD/MStrauser
Short Term...Buster
Long Term...Buster
Aviation...TWD/MStrauser/Buster
Marine...TWD/MStrauser/Buster
Hazardous weather outlook, May 22, 2:14 PM EDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
214 PM EDT Sun May 22 2022

MEZ001>006-010-011-015-031-231815-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Southern Piscataquis-
214 PM EDT Sun May 22 2022

...SEVERE THUNDERSTORM WATCH 262 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot
Valley Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Severe thunderstorms are possible across the north today into this
evening. Any of the storms may contain large hail, damaging wind
gusts and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ016-017-029-030-032-231815-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Northern Washington-
214 PM EDT Sun May 22 2022

This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Eastern Maine and Interior DownEast Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-231815-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
214 PM EDT Sun May 22 2022

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 22, 12:40 PM EDT, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Caribou ME
1240 PM EDT Sun May 22 2022

MEZ006-011-032-221715-
Southeast Aroostook ME-Central Penobscot ME-Northern Washington ME-
1240 PM EDT Sun May 22 2022

...A strong thunderstorm will impact portions of northwestern
Washington, southeastern Aroostook and northeastern Penobscot
Counties through 115 PM EDT...

At 1239 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wytopitlock, or 10 miles west of Danforth, moving northeast at 40
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Danforth, Wytopitlock, Reed Plantation, Weston, Prentiss, Orient,
Bancroft, Drew Plantation and Forest City.

This includes US Highway 1 between Danforth and Orient.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4550 6807 4557 6817 4591 6776 4586 6781
      4582 6776 4580 6781 4576 6781 4573 6778
      4573 6781 4570 6780 4569 6782 4568 6780
      4566 6772 4569 6773 4566 6770
TIME...MOT...LOC 1639Z 226DEG 33KT 4560 6804

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Sinko
Special weather statement, May 22, 2:54 PM EDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Caribou ME
254 PM EDT Sun May 22 2022

MEZ004-005-010-221945-
Northern Piscataquis ME-Northern Penobscot ME-Central Piscataquis ME-
254 PM EDT Sun May 22 2022

...A strong thunderstorm will impact portions of east central
Piscataquis and central Penobscot Counties through 345 PM EDT...

At 254 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Mount Katahdin, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Millinocket, East Millinocket, Medway, southern Katahdin Woods and
Waters National Monument, Stacyville, Grindstone and Benedicta.

This includes the following highways...
 Interstate 95 between mile markers 247 and 262.
 State Highway 11 near Millinocket, and between Grindstone and
Stacyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern, north central and east central Maine.

&&

LAT...LON 4582 6908 4588 6843 4581 6842 4564 6843
      4564 6910
TIME...MOT...LOC 1854Z 264DEG 39KT 4572 6898

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Sinko
Special weather statement, May 22, 4:02 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Caribou ME
402 PM EDT Sun May 22 2022

MEZ001-002-004-222045-
Northern Piscataquis ME-Northeast Aroostook ME-
Northwest Aroostook ME-
402 PM EDT Sun May 22 2022

...A strong thunderstorm will impact portions of northeastern
Piscataquis and central Aroostook Counties through 445 PM EDT...

At 401 PM EDT, Doppler radar was tracking a strong thunderstorm near
Russel Crossing, or 21 miles southwest of Portage, moving northeast
at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Portage, Ashland, Portage Lake, Big Machias Lake, Russel Crossing,
Nashville Plantation, Garfield and Nashville.

This includes State Highway 11 near Portage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern and north central Maine.

&&

LAT...LON 4643 6884 4653 6898 4686 6860 4670 6832
TIME...MOT...LOC 2001Z 226DEG 24KT 4656 6881

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Sinko
Special weather statement, May 22, 4:13 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Caribou ME
413 PM EDT Sun May 22 2022

MEZ004-005-010-222100-
Northern Piscataquis ME-Northern Penobscot ME-Central Piscataquis ME-
413 PM EDT Sun May 22 2022

...A strong thunderstorm will impact portions of central Piscataquis
and central Penobscot Counties through 500 PM EDT...

At 412 PM EDT, Doppler radar was tracking a strong thunderstorm near
Frenchtown, or 16 miles south of Ripogenus, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greenville, Kokadjo, White Cap Mountain, Frenchtown, southwestern
Katahdin Woods and Waters National Monument, Baxter State Park,
Beaver Cove, Spencer Bay, Katahdin Lake, Lily Bay and Norcross.

This includes State Highway 11 near Norcross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central and east central Maine.

&&

LAT...LON 4549 6962 4576 6963 4593 6876 4554 6878
TIME...MOT...LOC 2012Z 268DEG 22KT 4565 6930

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

LaFlash
Local storm report, May 22, 5:59 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
559 PM EDT SUN MAY 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 AM     HEAVY RAIN       2 SE HODGDON            46.03N 67.85W
05/22/2022  M0.25 INCH       AROOSTOOK          ME   PUBLIC

0713 AM     HEAVY RAIN       1 ESE PRESQUE ISLE      46.68N 68.01W
05/22/2022  M0.50 INCH       AROOSTOOK          ME   TRAINED SPOTTER

0713 AM     HEAVY RAIN       VAN BUREN               47.16N 67.93W
05/22/2022  M0.58 INCH       AROOSTOOK          ME   PUBLIC

&&
Special weather statement, May 22, 6:11 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Caribou ME
611 PM EDT Sun May 22 2022

MEZ005-006-011-032-222300-
Southeast Aroostook ME-Central Penobscot ME-Northern Penobscot ME-
Northern Washington ME-
611 PM EDT Sun May 22 2022

...A strong thunderstorm will impact portions of northwestern
Washington, southeastern Aroostook and east central Penobscot
Counties through 700 PM EDT...

At 611 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Medway, or 17 miles east of Millinocket, moving east at
35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Danforth, Medway, Amity, Haynesville, Wytopitlock, Reed Plantation,
Codyville Plantation, Mattawamkeag, Chester, Winn, Woodville, Weston,
Prentiss, Kingman, Reed, Orient, Macwahoc, Bancroft, Glenwood and
Brookton.

This includes the following highways...
 Interstate 95 between mile markers 245 and 254.
 US Highway 1 between Brookton and Orient.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern and east central Maine.

&&

LAT...LON 4551 6769 4546 6851 4573 6853 4593 6778
      4590 6777 4587 6781 4582 6776 4580 6781
      4576 6781 4573 6778 4573 6781 4570 6780
      4569 6782 4568 6780 4567 6775 4569 6773
      4568 6773 4567 6774 4566 6772
TIME...MOT...LOC 2211Z 262DEG 31KT 4564 6832

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

LaFlash

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:17 PM EDTSpecial Weather StatementCARPenobscot28 min
May 21, 8:23 PM EDTSpecial Weather StatementCARAroostook37 min
May 22, 12:41 AM EDTDense Fog AdvisoryCARAroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington11 hr
May 22, 9:59 AM EDTSpecial Weather StatementCARPenobscot31 min
May 22, 10:06 AM EDTSpecial Weather StatementCARPenobscot24 min
May 22, 10:12 AM EDTSpecial Weather StatementCAR48 min
May 22, 10:56 AM EDTSpecial Weather StatementCAR64 min
May 22, 11:30 AM EDTSpecial Weather StatementCARPenobscot45 min
May 22, 12:29 PM EDTAreal Flood AdvisoryCARAroostook2 hr
May 22, 12:40 PM EDTSpecial Weather StatementCAR35 min
May 22, 1:44 PM EDTSevere Thunderstorm WarningCARPiscataquis46 min
May 22, 2:21 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis39 min
May 22, 2:54 PM EDTSpecial Weather StatementCARPiscataquis51 min
May 22, 4:02 PM EDTSpecial Weather StatementCARAroostook43 min
May 22, 4:13 PM EDTSpecial Weather StatementCARPiscataquis47 min
May 22, 5:04 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis41 min
May 22, 5:33 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot42 min
May 22, 5:36 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis39 min
May 22, 6:08 PM EDTSevere Thunderstorm WarningCARPenobscot40 min
May 22, 6:11 PM EDTSpecial Weather StatementCARPenobscot49 min
May 22, 6:46 PM EDTSpecial Weather StatementCARWaldo29 min
May 22, 6:48 PM EDTSpecial Weather StatementCARPenobscot42 min
May 22, 7:02 PM EDTSevere Thunderstorm WarningCARPenobscot43 min
May 22, 7:36 PM EDTSpecial Weather StatementCARHancock24 min
May 22, 7:58 PM EDTSpecial Weather StatementCARAroostook32 min

Nearby

Severe Thunderstorm Warnings in Maine, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.